There seems to be a link between weight gain and antidepressants usage, according to a new research. “Psychiatrists have known about it, written about it and heard their patients talk about it for decades,” said Dr. Brian Keefe, a psychiatrist and medical director at Zucker Hillside Hospital in Glen Oaks, N.Y. although he was not involved with the new research.
In this new study, patients who used any of a dozen common antidepressants were found to be 21 percent more likely than others to put on an extra 5 to 8 pounds, the study authors said. Among people already overweight, antidepressants boosted the risk of becoming obese by 29 percent, the researchers said.
The increased risk of weight gain peaked at two to three years of continuous use and lasted up to six years. Gafoor said researchers aren’t sure why the added pounds didn’t show us.
What are Antidepressants?
Antidepressants are medications that can help relieve symptoms of depression, social anxiety disorder, anxiety disorders, seasonal affective disorder, and dysthymia, or mild chronic depression, as well as other conditions.
The study doesn’t prove that the drugs caused weight gain, according to its lead author, only that there’s a link that may help explain the rise in obesity. “It’s important to stress that no patients should stop taking their medication and if they have any concerns, they should speak to their doctor or pharmacist,” said Dr. Rafael Gafoor, a psychiatrist at King’s College London who led the study.
“Untreated depression is almost always associated with misery and distress for patients, and can lead to disability and even suicide,” he said. “Finding an antidepressant that actually relieves previously persistent sadness or anxiety is often the first priority for people who suffer from this illness.”
Any side effects will likely occur during the first 2 weeks, and then gradually wear off.
Common effects are nausea and anxiety, but this will depend on the type of drug used. If the side effects are very unpleasant, or if they include thinking about suicide, the doctor should be informed at once.
In addition, research has linked the following adverse effects with antidepressant use, especially among children and adolescents:
Excessive mood elevation and behavior activation: This may include mania or hypomania. It should be noted that antidepressants do not cause bipolar disorder, but they may unmask a condition that has not yet revealed itself.
Suicidal thoughts: There have been a few reports of a higher risk of having suicidal thoughts when first using antidepressants. This could be due to the drugs or other factors, such as the time taken for the medication to work, or possibly an undiagnosed bipolar disorder which may require a different approach to treatment.
Withdrawal symptoms: Antidepressants are not addictive. When you stop using an antidepressant, you will not experience the same type of withdrawal symptoms that occur, for example, when giving up smoking. However, nearly 1 in 3 people who used SSRIs and SNRIs report some withdrawal symptoms after stopping treatment like anxiety, dizziness, nightmares or vivid dreams, electric shock-like sensations in the body, flu-like symptoms and abdominal pain.
Speaking on the issue, another specialist had this to say: “What I’ve seen is that some patients don’t gain weight, some gain a lot of weight, and some lose weight,” said Dr. Jamie Kane, director of the Northwell Health Center for Weight Management at Syosset Hospital, N.Y.
He said patients who gain weight while taking antidepressants need to try to eat a healthy diet and exercise more. Alternatives are available for those who don’t do well on antidepressants. These include talk therapy and increased exercise, Kane said.
The Food and Drug Agency (FDA) requires that antidepressants carry a black box warning of this possible effect. Doctors should reduce the dose gradually to minimize the risk of unpleasant withdrawal symptoms.